Hail, Marshall
- When
- July 3, 11:15 PM CST
- Where
- Marshall County, 7.66 mi N of Radium
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.340, -96.600
Dime to quarter sized hail and heavy rain fell across western Foldahl Township.
A cluster of thunderstorms formed over the northern Red River Valley during the early morning hours of Saturday, July 4th. A couple of the individual storm cells became fairly strong, but the main hazard shifted to heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cluster of thunderstorms formed over the northern Red River Valley during the early morning hours of Saturday, July 4th. A couple of the individual storm cells became fairly strong, but the main hazard shifted to heavy rain. The storms were slow moving, but kept back-building, which led to some areas picking up very heavy rainfall. The northern Valley into extreme northwest Minnesota was already saturated from heavy rain during June, which led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 10:51 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1151 PM CDT Fri Jul 3 2020 .UPDATE... Issued at 1148 PM CDT Fri Jul 3 2020 New wrinkle popped up since last update at 03z. Outflow from the storms to the northeast moved southwest and continues to do so at 0430z and initiating new convection over areas north and northeast of Grand Forks. This wasnt in the plan so updated fcst to account for a few hours of sct t-storms. CAMs not handling this at all. HRRR and SPC meso page shows some 850 mb south winds 20-25 kts into the west side of this outflow likely helping it to continue to generate a few storms. && .SHORT TERM...(This evening through Saturday night) Issued at 332 PM CDT Fri Jul 3 2020 Thunderstorm chances with ridge riding shortwaves are the main headache for the period. Very hot and humid air mass continues over the region with dew points still in the 60s to low 70s and temps in the 80s to low 90s. Air mass is very unstable with those conditions, with ML CAPE values over northwest MN up to 3500 J/kg. There has been some towering cu seen on satellite loop over Lake of the Woods, but most of the cu further south and west has been fairly flat thanks to subsidence behind a shortwave. Some decent development over southeastern Manitoba which may build down our direction, but think the better chances for convection will be later tonight into tomorrow morning. Another ridge riding shortwave will come through the southwesterly flow aloft from eastern MT into ND and Manitoba later tonight. The CAMs seem to be in fairly decent agreement on a complex of thunderstorms coming out of the high plains and into our CWA. Uncertain how far east storms will bring severe, but with a very unstable air mass and deep layer bulk shear improving into the 30 kt range, some wind gusts as high as 70 mph are not out of the question for the Devils Lake Basin, along with heavy rain potential. Another ridge riding shortwave will be coming into the region tomorrow afternoon. Our moisture will not have changed much, although a trough axis/weak frontal boundary will be moving into the CWA. Much will depend on how convection tonight and tomorrow morning plays out, and confidence in any one solution is not high. Will continue to have fairly decent POPs and there will be a chance for severe as deep layer bulk shear improves. For now will message some scattered severe chances Saturday afternoon and night. .LONG TERM...(Sunday through Friday) Issued at 332 PM CDT Fri Jul 3 2020 Active weather prevails Sunday through Friday, with multiple opportunities for showers and thunderstorms. Temperatures will climb into the middle to upper 80s with lows in the 60s. The chances for impactful weather will remain moderate to high through the extended forecast, with a risk for strong to severe thunderstorms and flash flooding. Sunday and Monday: A shortwave will rotate around an upper low, situated in northern Saskatchewan Sunday afternoon. This will provide forcing along a boundary in the presence of 2000 to 2500 J/Kg of MLCAPE. The current guidance indicates the presence of a warm layer just above the boundary layer, that could provide somewhat of a cap during peak heating; however, storms that are able to form will have access to MUCAPE values upwards of 4000 J/Kg. The best deep layer shear will remain west of the area, with only modest 0-6km shear available. The 0-1km and 0-3km shear is slightly better, however, and could lead to a chance of isolated to scattered severe thunderstorms. The potential for heavy rain is a concern on Sunday, with PW values of 1.5 to 1.8 inches and good southerly moisture transport. This shortwave moves eastward as we head into Monday, with thunderstorms possible for areas east of the Red River. The potential for strong to severe thunderstorms, as well as heavy rain, remains a concern. Tuesday through Friday: Another shortwave will move across the region Tuesday into Wednesday across the upper reaches of a weakening ridge. Thunderstorms will be possible Tuesday afternoon through the evening and overnight into Wednesday. At this time, ensemble members show quite a bit of disagreement with the global deterministic guidance. Much of the model difference is driven by differences in shortwave timing, with slightly better agreement regarding strength. Another weak shortwave is highlighted for late next week, with additional thunderstorm chances. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1148 PM CDT Fri Jul 3 2020 VFR most areas thru the pd. Exception will be where t-storms develop where a time of IFR/MVFR conditions will occur. Bases of most clouds during any t-storm to be 5000-6000 but vsbys could drop briefly to under 3SM in rain. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...JR LONG TERM...Lynch AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 437 AM CDT Fri Jul 3 2020 MNZ004-007-NDZ006>008-014>016-024-026>028-054-040945- Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Western Walsh- 437 AM CDT Fri Jul 3 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this afternoon across the Devils lake Basin, spreading into across northeast North Dakota and into northwest Minnesota through early evening. A few storms may become severe and produce quarter sized hail and winds to 60 mph, along with frequent lightning and brief periods of heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms every day from Sunday to Friday. A few storms may be strong to severe Sunday. Some storms may produce excessive rainfall. Areas like the Devils Lake basin, central and northern Red River Valley, and northwest Minnesota that have received recent excessive rainfall may be susceptible to the risk of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ029-030- 038-039-049-052-053-040945- West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 437 AM CDT Fri Jul 3 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible later tonight, and may produce frequent lightning and brief periods of heavy rain. Otherwise no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms every day from Sunday to Friday. A few storms may be strong to severe Sunday. Some storms may produce excessive rainfall. Areas like the Devils Lake basin, central and northern Red River Valley, and northwest Minnesota that have received recent excessive rainfall may be susceptible to the risk of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected for today.
Special Weather Statement
National Weather Service Grand Forks ND
743 PM CDT Fri Jul 3 2020
MNZ005-006-040145-
Roseau MN-Lake Of The Woods MN-
743 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEAU AND
NORTHWESTERN LAKE OF THE WOODS COUNTIES UNTIL 845 PM CDT...
At 742 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Longworth to 8 miles east of
Pinecreek. Movement was southeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Salol around 815 PM CDT.
Longworth around 830 PM CDT.
Springsteel Island, Long Point and Lude around 840 PM CDT.
Warroad, Swift and Birch Beach around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4935 9507 4937 9495 4933 9486 4932 9481
4929 9482 4918 9479 4909 9475 4888 9468
4885 9470 4871 9560 4874 9604 4900 9604
4900 9516 4938 9515
TIME...MOT...LOC 0042Z 293DEG 18KT 4918 9530 4900 9577
NCSpecial Weather Statement
National Weather Service Grand Forks ND
857 PM CDT Fri Jul 3 2020
MNZ005-006-008-009-040300-
East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN-
857 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...EASTERN
ROSEAU...NORTHWESTERN BELTRAMI AND SOUTHERN LAKE OF THE WOODS
COUNTIES UNTIL 1000 PM CDT...
At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gates Corner, or 28 miles southeast of Roseau, moving east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Gates Corner around 900 PM CDT.
Norris Camp around 945 PM CDT.
Faunce around 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4847 9444 4829 9557 4877 9578 4900 9534
4900 9528 4886 9472 4883 9470 4882 9471
4881 9470 4878 9469 4874 9464 4874 9463
TIME...MOT...LOC 0157Z 254DEG 11KT 4853 9536
NCSpecial Weather Statement
National Weather Service Grand Forks ND
951 PM CDT Fri Jul 3 2020
MNZ006-009-040345-
North Beltrami MN-Lake Of The Woods MN-
951 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BELTRAMI AND
SOUTHWESTERN LAKE OF THE WOODS COUNTIES UNTIL 1045 PM CDT...
At 951 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carmel to near Oaks Corner. Movement was
southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Oaks Corner around 955 PM CDT.
Thorhult around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Upper Red Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4802 9526 4802 9530 4839 9560 4865 9487
4830 9442 4825 9442
TIME...MOT...LOC 0251Z 308DEG 15KT 4831 9545 4848 9489
NCSpecial Weather Statement
National Weather Service Grand Forks ND
1158 PM CDT Fri Jul 3 2020
MNZ005-040600-
Roseau MN-
1158 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROSEAU COUNTY UNTIL
100 AM CDT...
At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leo, or 27 miles west of Roseau. This storm was nearly stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greenbush, Leo and Badger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4879 9602 4861 9606 4867 9639 4871 9639
4872 9640 4873 9640 4875 9641 4877 9641
TIME...MOT...LOC 0458Z 198DEG 3KT 4869 9632
CJSpecial Weather Statement
National Weather Service Grand Forks ND
1202 AM CDT Sat Jul 4 2020
MNZ001-007-008-040600-
East Marshall MN-West Polk MN-West Marshall MN-
1202 AM CDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND NORTH
CENTRAL POLK COUNTIES UNTIL 100 AM CDT...
At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Old Mill State Park, or 26 miles northwest of Thief River Falls,
moving southeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Viking, Radium and Old Mill State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4823 9618 4817 9645 4817 9650 4816 9650
4809 9669 4836 9671 4842 9644
TIME...MOT...LOC 0502Z 333DEG 6KT 4833 9664
CJThe Fargo/Grand Forks radar (KMVX), 105 km away, was scanning. The volume nearest the first event began at 05:15 UTC.
3 hail, 3 flash flood, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail and heavy rain fell across western Foldahl Township.
The hail fell with very heavy rain.
The hail fell with very heavy rain.
The wind gust was measured by a personal weather station.
An observer reported 4.25 to 4.50 inches of rain.
Heavy rain in excess of 4 inches produced widespread field and farm access road flooding across southern Svea Township. Some township roads were impassable.
Fields, farm yards, and farm access roads were flooded across central and northern Sinnott Township.
Fields and farmyards filled with water after 4.50 inches of rain fell.
Two to four inches of rain fell across northern Teien Township, flooding coulees, fields, and farm access roads. The soil was saturated, after 5 inches of rain fell earlier in the week.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898473, 898474, 898475, 898476, 898477, 898478, 898479, 898480, 898481.